Article Text

Download PDFPDF
CASE REPORT
Plasma N-terminal pro-B-type natriuretic peptide (BNP) in mesalazine-induced myopericarditis

Abstract

Mesalazine (5-aminosalicylic acid)-based products are a widely used treatment for inflammatory bowel disease in children and adults. Associated myopericarditis is an uncommon but recorded phenomenon related to drug hypersensitivity. Unless recognised, this important complication may culminate in the development of dilated cardiomyopathy and severe heart failure. We report the case of a boy with Crohn’s disease who developed myopericarditis 14 days after starting treatment with mesalazine. Discontinuation of the drug rapidly led to normalisation of left ventricular structure and function, and a parallel improvement in the levels of plasma N-terminal pro-B-type natriuretic peptide and other markers of myocardial damage. Clinicians should be aware of this potentially life-threatening adverse effect of mesalazine therapy, which is quickly and fully reversible on cessation of the agent.

  • heart failure
  • cardiovascular system
  • gastrointestinal system
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.